Oregon, 2008High Wind in Oregon, January 8 to 10, 2008
January 8 to 10, 2008 · NWS MFR · 2 events in 1 county or zone
Another cold front brought gusty winds to the coast and portions of the east side, but the only verifying winds were recorded in normally very windy locations such as Cape Blanco and Summer Lake. A High Wind Warning was issued for Oregon zones ORZ021/022 at 09/0317 PST, effective from 09/1800 PST until 10/0400 PST.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold front brought gusty winds to the coast and portions of the east side, but the only verifying winds were recorded in normally very windy locations such as Cape Blanco and Summer Lake. A High Wind Warning was issued for Oregon zones ORZ021/022 at 09/0317 PST, effective from 09/1800 PST until 10/0400 PST. It was cancelled at 10/0340 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 8, 8:15 PM PST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 8, 8:15 PM PST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
815 PM PST TUE JAN 8 2008
.SHORT TERM...CURRENT SYSTEM MOVING THROUGH THE REGION HAS
DIMINISHED TO LIGHT SHOWERS. VARIOUS SNOW ADVISORIES AND
WARNINGS HAVE EXPIRED AND THE ZONES UPDATED.
ANOTHER STRONG LOW IS SEEN IN SATELLITE APPROACHING 150W AND LOOKS
PRETTY IMPRESSIVE WITH AMPLE MOISTURE. ALREADY ISSUED THE HIGH
WIND WATCH FOR THE COAST WITH THIS STORM. HAVE ALSO DECIDED TO
ISSUE A WINTER STORM WATCH WITH THIS STORM FOR SOME OF THE
CALIFORNIA ZONES AND THE DOUGLAS FOOTHILLS. MODEL SOUNDINGS
ADVERTISE SNOW LEVELS RISING CONSIDERABLY WEDNESDAY NIGHT...TO
BETWEEN 8000 AND 10,000 FEET...BUT AM HEDGING LOWER BASED ON
RECENT MODEL BIASES. IF THE TREND TOWARD THE HIGHER SNOW LEVELS
CONTINUES...THE WATCH FOR 080 AND 025 MIGHT BE NIXED. PLUS...THERE
COULD BE SOME AMPLE RAINFALL AMOUNTS ON TOP OF SNOW WHICH COULD
CREATE A MESSY SITUATION. THE COQUILLE AT COQUILLE IS RUNNING
HIGH BUT NOT FORECAST TO FLOOD. LOOKS LIKE MUCH OF THE MOUNTAINS
AND EAST WILL REQUIRE ADVISORIES WITH SEVERAL MORE INCHES OF THE
WHITE STUFF AND SOME MORE GUSTY WINDS. THINGS SETTLE DOWN THURSDAY
AND FRIDAY. MTS
.LONG TERM...
SATURDAY JANUARY 12TH THROUGH TUESDAY NIGHT JANUARY 16TH...
MODEL SOLUTIONS ARE WELL AGREED ON THE GENERAL WEATHER SITUATION
THROUGH SUNDAY NIGHT BUT THEN SHOW DIFFERENCES MONDAY THROUGH
TUESDAY. THEREFORE...FORECAST CONFIDENCE IS HIGH THROUGH SUNDAY
NIGHT...LOW TO MODERATE MONDAY AND TUESDAY...AND THEN FAIRLY HIGH
AGAIN TUESDAY NIGHT. MODEL PREFERENCE FOR THE PERIOD IS THE ECMWF
AND THE CANADIAN 08/12Z MODELS WHICH SHOW SIMILAR TIMING AND
STRENGTH WITH THE INCOMING PRESSURE SYSTEMS. THE GFS SOLUTION WAS
MERGED WITH THE ECMWF BEGINNING MONDAY NIGHT DUE TO MODEL
DIFFERENCES AND INTEROFFICE COLLABORATION EFFORTS.
IN SUMMARY...A FRONTAL BOUNDARY ALONG THE COAST IS EXPECTED TO BRING
SMALL CRAFT ADVISORY WIND CONDITIONS THAT WILL LIKELY APPROACH
GALE FORCE ALONG THE COAST FRIDAY NIGHT INTO SATURDAY MORNING.
RAINFALL IS EXPECTED TO MOVE INTO THE WEST SIDE WITH SOME SNOW IN
THE MOUNTAINS...BUT THE SYSTEM WILL WEAKEN AND FIZZLE OUT AS IT
REACHES THE CASCADES AND CENTRAL SISKIYOUS ON LATTER HALF OF
SATURDAY. HIGH PRESSURE OVER THE CENTRAL ROCKIES WILL THEN BUILD
WESTWARD LEADING TO A DRY DAY ON SUNDAY. SURFACE HIGH PRESSURE OVER
THE SOUTHERN GULF OF ALASKA WILL THEN DRIFT SOUTHEASTWARD PUSHING A
A COLD FRONT SOUTH AHEAD OF IT. THE GFS FIZZLES THIS BOUNDARY OUT
BEFORE IT ARRIVES...WHEREAS THE ECMWF HOLDS IT TOGETHER AS IT HEADS
SOUTHWARD. THUS...HAVE LOW PRECIPITATION CHANCES ACROSS THE AREA.
THEREAFTER THE HIGH IN THE GULF ALASKA MERGES WITH THE HIGH IN THE
NORTHERN ROCKIES. AT THIS POINT IN TIME IT APPEARS AS IF HIGH
PRESSURE WILL BECOME SOMEWHAT ESTABLISHED FOR THE LATTER PART OF
WEEK. LUTZ
&&
.AVIATION...WEST OF THE CASCADES...MVFR CONDITIONS AND SHOWERS
THIS EVENING THEN IMPROVING LATE EVENING. LOCAL IFR CONDITIONS
DEVELOPING INLAND VALLEYS AFTER 09Z. CASCADES AND EAST...MVFR
CONDITIONS IN SNOW WITH BLOWING SNOW. LOCAL IFR CONDITIONS THROUGH
THIS EVENING. CONDITIONS GRADUALLY IMPROVING LATER THIS EVENING TO
VFR WITH LOCAL AREAS OF MVFR. RH
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR ORZ021-ORZ022.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT FOR ORZ025.
CA...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT FOR CAZ080-CAZ081-CAZ082-CAZ083.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 4 AM PST
THURSDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST WEDNESDAY FOR
PZZ370-PZZ376.Hazardous weather outlook, Jan 8, 4:45 PM PST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
445 PM PST TUE JAN 8 2008
ORZ021-022-100045-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WATCH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
EARLY THURSDAY MORNING. SEE STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ027-100045-
SOUTH CENTRAL OREGON CASCADES-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM PST TUESDAY. SEE
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ025-100045-
EASTERN DOUGLAS COUNTY FOOTHILLS-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT UNTIL 7 PM PST TUESDAY FOR
ELEVATIONS ABOVE 3000 FEET. SEE WINTER WEATHER MESSAGE FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT FOR ELEVATIONS ABOVE 4000 FEET. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ082-100045-
SOUTH CENTRAL SISKIYOU COUNTY-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT FOR ELEVATIONS ABOVE 3500 FEET. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ081-083-100045-
CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT UNTIL 7 PM PST
TUESDAY FOR ELEVATIONS ABOVE 3500 FEET. SEE WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT. SEE WINTER WEATHER STATEMENT FOR MORE
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ029>031-100045-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
445 PM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT UNTIL 7 PM PST
TUESDAY. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PETRUCELLI
In the hours before
Local storm report, Jan 8, 3:43 PM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
343 PM PST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY SNOW 1 N MOUNT SHASTA 41.32N 122.31W
01/08/2008 M7.0 INCH SISKIYOU CA TRAINED SPOTTER
STORM TOTAL AS OF 3PM.
&&
HOLTZLocal storm report, Jan 8, 5:44 PM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
544 PM PST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY SNOW 1 N HAPPY CAMP 41.80N 123.38W
01/08/2008 E10.0 INCH SISKIYOU CA TRAINED SPOTTER
THIS IS A STORM TOTAL AS OF 6PM.
&&
HOLTZLocal storm report, Jan 8, 7:12 PM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
712 PM PST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HEAVY RAIN N ELKTON 43.63N 123.57W
01/08/2008 M1.93 INCH DOUGLAS OR TRAINED SPOTTER
1.93 INCHES 7AM TO 7AM
&&
OBRIENLocal storm report, Jan 8, 9:02 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
902 PM PST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HEAVY RAIN 6 ESE COOS BAY 43.33N 124.12W
01/08/2008 M1.36 INCH COOS OR TRAINED SPOTTER
24 HR 9PM-9PM
&&
SVENHigh Wind, Central & Eastern Lake County
- When
- January 8, 9:38 PM PST to January 9, 4:38 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summer Lake RAWS recorded gusts exceeding High Wind Warning criteria nearly continuously during this interval (all but one observation with 1 observation an hour). The peak gust was 70 mph, recorded at 09/0338 PST.
High Wind, Central & Eastern Lake County
- When
- January 10, 12:38 AM PST to 3:38 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summer Lake RAWS recorded gusts exceeding High Wind Warning criteria continuously during this interval. The peak gust was 63 mph, recorded at 10/0138 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67856, 67855.